Category: Thyroid

Monitor: 20

20 - HYPOTHYROIDISM INDUCED BY THE IMMUNE CHECKPOINT INHIBITOR NIVOLUMAB

Saturday, Apr 27
10:30 AM – 11:00 AM

Objective : A 58 year old female was referred for recently diagnosed hypothyroidism.  History was notable for hepatocellular carcinoma initially managed by right hepatic lobectomy in 2014.  Metastases to the left hepatic lobe in 2015 prompted treatment with transarterial chemoembolization and the multikinase inhibitor sorafenib.  Due to progression of hepatic metastases and ascites, sorafenib was stopped and the immune checkpoint inhibitor (ICI) nivolumab substituted November 2017.  After seven cycles of nivolumab, the patient experienced unusual fatigue, constipation, and excessive hair loss.  TSH was unequivocally elevated (45.20 mIU/L, 0.34-5.60) February 2018.  The patient denied noticing anterior neck enlargement or discomfort, and a 10-15 g thyroid gland without discrete nodules was palpated.  She was diagnosed with grade 2 ICI-induced hypothyroidism and started on levothyroxine 0.137 mg daily (1.6 μg/kg/d).  TSH improved to 14.85 mIU/L after 6 weeks of treatment and 0.94 mIU/L at 12 weeks.  TSH was slightly low at six months of treatment, prompting thyroxine to be reduced to 0.125 mg daily.  TSH checked 8 weeks after thyroxine dose reduction was 1.50 mIU/L.  Symptoms resolved after starting supplemental thyroxine.


Methods : NA


Results : NA


Discussion : Nivolumab is a human monoclonal antibody in the ICI class of antineoplastic agents that selectively inhibits the programmed cell death receptor 1 (PD-1) pathway.  It causes primary hypothyroidism in approximately 6% of treated patients by inducing painless thyroiditis.  Onset of thyroiditis occurs after about 4-5 weeks of therapy, leads to approximately 6 weeks of typically asymptomatic hyperthyroidism, and then progresses to hypothyroidism in 80-85% of patients at a median of 10 weeks from start of nivolumab.  The significant majority of patients require long term supplemental thyroxine for management of hypothyroidism.  In some series, the presence of anti-thyroid antibodies prior to starting nivolumab predicts an increased susceptibility to thyroiditis.  Expression of programmed death ligand-1 (PDL-1) and PDL-2 has been demonstrated in normal thyroid tissue, and this may provide a mechanism for how the reduced immune tolerance caused by nivolumab predisposes to thyroiditis.


Conclusion :

Endocrinopathies occur in approximately 10% of patients treated with ICI’s such as nivolumab, with the thyroid, pituitary, adrenal, and endocrine pancreas potentially affected.  Screening for endocrine dysfunction should preferably occur before an ICI is started, and the American Society of Clinical Oncology recommends monitoring thyroid function every 4-6 weeks during treatment with nivolumab or other ICI’s.    

Romana Kanta

Endocrinology Fellow
SIU school of Medicine, Endocrinology division
Springfield, Illinois

I completed internal medicine residency at Jersey Shore University Medical Center (Perth Amboy, NJ). I am currently a first year fellow in the SIU School of Medicine Division of Endocrinology (Springfield, IL).

Sanober Parveen

Endocrinology Fellow
SIU school of Medicine, Endocrinology division

Dr Parveen is second year fellow in the SIU School of Medicine Division of Endocrinology.

Michael Jakoby

Associate Professor of Medicine and Chief
Division of Endocrinology, SIU School of Medicine
Springfield, Illinois

Dr. Jakoby is the Division Chief and an Associate Professor of Medicine in the SIU School of Medicine Division of Endocrinology.

Romana Kanta

Endocrinology Fellow
SIU school of Medicine, Endocrinology division
Springfield, Illinois

I completed internal medicine residency at Jersey Shore University Medical Center (Perth Amboy, NJ). I am currently a first year fellow in the SIU School of Medicine Division of Endocrinology (Springfield, IL).